Texas, 2004Flash Flooding in Texas, October 5, 2004
October 5, 2004 · NWS EWX · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 5, 2:09 AM CST, 51 minutes earlier.
Area forecast discussion, Oct 5, 2:09 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 AM CDT TUE OCT 5 2004
.DISCUSSION...
VERY WET SCENARIO NEXT SEVERAL DAYS. WILL POST FLASH FLOOD WATCH
FOR ENTIRE CWA THROUGH 4 PM WEDNESDAY. WATCH WILL LIKELY NEED TO BE
EXTENDED INTO THURSDAY. FRONTAL BOUNDARY ACROSS THE HILL COUNTRY...
GOOD MOISTURE SUPPLY...AND UPPER LEVEL IMPULSES WILL COMBINE TO
PRODUCE THE FLASH FLOOD AND FLOOD THREAT. A SURFACE WAVE DEVELOPING
ON THE FRONT ONCE IT MOVES INTO THE GULF THURSDAY WILL AGGRAVATE THE
HEAVY RAIN POTENTIAL THEN. WEATHER IMPROVEMENT SHOULD START FRIDAY
WITH QUITE PLEASANT CONDITIONS IN STORE FOR EARLY NEXT WEEK. THE WET
WEATHER WILL SUPPRESS TEMP RANGES THROUGH FRIDAY. COOLER NIGHTS EARLY
NEXT WEEK WITH HIGHS NEAR NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 77 66 78 67 / 70 40 70 50
AUSTIN BERGSTROM INTL AIRPORT 80 66 77 67 / 70 40 70 50
DEL RIO INTL AIRPORT 80 70 79 68 / 70 40 50 40
SAN ANTONIO INTL AIRPORT 79 68 78 70 / 70 40 70 50
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING FOR SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY THROUGH 4 PM CDT WEDNESDAY.
&&
03/13
Hazardous weather outlook, Oct 4, 11:44 AM CST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1244 PM CDT MON OCT 4 2004
TXZ171>173-183>194-202>209-217>225-228-051100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1244 PM CDT MON OCT 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE WEATHER WEST OF A JUNCTION TO
CATARINA LINE. THERE IS A POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED
FLOODING OVER ALL OF SOUTH CENTRAL TEXAS TONIGHT.
LATE THIS AFTERNOON AND TONIGHT...AN UNSTABLE WESTERLY FLOW ALOFT
WILL INTERACT WITH ABUNDANT MOISTURE AND NUMEROUS SURFACE BOUNDARIES
OVER TEXAS TO PRODUCE A THREAT OF SEVERE WEATHER AND HEAVY RAIN
ACROSS PARTS SOUTH CENTRAL TEXAS. INSTABILITY AND SHEAR LEVELS
SUPPORT MAINLY A THREAT FOR DAMAGING STRAIGHT LINE WINDS AND HAIL.
TRAINING OF THUNDERSTORM CELLS AND LOCALLY HEAVY RAINFALL AMOUNTS OF
2 TO 3 INCHES IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TUESDAY AND
TUESDAY NIGHT IN ADVANCE OF A COLD FRONT. THERE IS THE POTENTIAL FOR
WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING. A FLOOD WATCH MAY BE
NEEDED. HEAVY RAINFALL IS POSSIBLE ONCE AGAIN ON THURSDAY AS TROPICAL
MOISTURE CURRENTLY LOCATED OVER THE BAY OF CAMPECHE MOVES
NORTHWARD INTO SOUTH TEXAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Oct 5, 2:56 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 AM CDT TUE OCT 5 2004
TXZ183>185-202-203-217-218-228-050851-
DIMMIT-EDWARDS-KINNEY-MAVERICK-REAL-UVALDE-VAL VERDE-ZAVALA-
356 AM CDT TUE OCT 5 2004
...FLASH FLOOD WARNING IN EFFECT UNTIL 500 AM FOR VAL VERDE COUNTY...
...FLASH FLOOD WARNING IN EFFECT UNTIL 615 AM FOR MAVERICK COUNTY...
...FLASH FLOOD WARNING IN EFFECT UNTIL 645 AM FOR KINNEY COUNTY...
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Flash Flood, Maverick
- When
- October 5, 3:00 AM CST to 8:00 AM CST
- Where
- Maverick County, Quemado
- Property damage
- $2.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 28.743, -100.314 (the zone’s center; the record gives no point)
Heavy rain over the central part of Maverick County from Quemado to Eagle Pass to El Indio caused severe flash flooding. Rainfall varied generally from 2 to 3 inches, with up to 6 inches in the city of Eagle Pass. Nearly 50 homes were evacuated in the northern part of Eagle Pass around 0500 CST, with some four dozen persons being taken to shelters as a result of the flooding. Several high water rescues were performed in Eagle Pass as flash flooding closed city and rural streets alike. In addition to the house damage, fences were destroyed and an in-ground swimming pool was lifted out of its bed and floated onto a playground. Among the flooded-out roads were SH277 and FM1021.
Flash Flood, Kinney
- When
- October 5, 4:00 AM CST to 7:00 AM CST
- Where
- Kinney County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.350, -100.418 (the zone’s center; the record gives no point)
Thunderstorms increased just after midnight over Kinney County, dropping between 2 and 3 inches of rain that closed SH277 southeast of Del Rio and FM674 north of Brackettville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in New Mexico, October 5, 2004$41 million · 3 in hail · 8 events
- Flash Flooding and Heavy Rain in Texas, October 5 to 6, 2004$285,000 · 14 events
- Flash Flooding and Hail in New Mexico, October 5 to 6, 2004$80,000 · 1.5 in hail · 10 events
- Tornado in Colorado, October 5, 2004$27,000 · F1 · 1 event
- Flash Flood in Texas, October 5 to 6, 2004$68,000 · 1 event
- Hail and Damaging Wind in New Mexico, October 5, 2004$50,000 · 1.75 in hail · 2 events
- Hail in New Mexico, October 5, 2004$20,000 · 2.5 in hail · 2 events
- Lightning Strike in Texas, October 5, 20041 injured · 1 event
- Flash Flooding and Hail in Texas, October 5, 20041.75 in hail · 6 events
- Hail and Damaging Winds in Texas, October 5 to 6, 200452 kt wind · 5 events
- Flash Flooding in New Mexico, October 5, 20043 events
- Hail in New Mexico, October 5, 20040.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424708, 5424709.